Tramadol May Increase Risk of Slowed or Difficult Breathing in Pediatric Patients
September 24, 2015
Tramadol (Ultram®, Ultram® ER, ConZip™) is currently being investigated by FDA due to a rare but serious risk of slowed or difficult breathing in patients under 18 years of age. This risk may be increased in children receiving tramadol after tonsil or adenoid surgery. Tramadol is an opioid analgesic labeled for use in adult patients. Use in pediatric patients is off-label. Tramadol is converted by the liver to its active form, O-desmethyltramadol at different rates, depending on genetic variations in liver enzymes. Patients with an increased capacity to metabolize tramadol to O-desmethyltramadol are at an increased risk of breathing difficulties. This genetic variation was implicated in a recent case of a 5-year-old male patient who experienced slowed and difficult breathing requiring emergency intervention following a single dose of tramadol.
FDA will release final recommendations regarding tramadol use in pediatric patients when their data review is complete. Consider using a pain medication labeled for use in pediatric patients. If using tramadol in pediatric patients, instruct parents or caregivers to monitor closely for signs of shallow or difficult breathing, confusion, or oversedation and to seek emergency medical attention these or other adverse effects occur. Report adverse events with tramadol to the FDA MedWatch program.
- MedWatch Safety Alert – September 21, 2015
- FDA Drug Safety Communication – September 21, 2015
September 24, 2015; University of Utah, Drug Information Service. Copyright 2015, Drug Information Service, University of Utah, Salt Lake City, UT.